I was diagnosed with moderate to severe Crohn's disease about a year and half ago. At that time, the Drs. put me on 4000mgs of Pentasa, it didn't help. About a year ago they added Prednisone to my meds, 40 mgs a day. I'm still doing 40 mgs a day. I have already lost one tooth and have at least 4 more that are loose. I have ulcers on my tongue and on the roof of my mouth. I have gain about 50 pounds, which is ok because I lost 60 before I was medicated. My face, knees and ankles are swollen and sore. I'm hungry all the time. I don't sleep very much, on average maybe 4 hours a night. I also now have the onset of Osteoporosis and have shrunk an inch so far. But the worst part of my Prednisone usage is the mood swings. I have lost my job as of last fall, just split from the woman I love and moved out and I am very aggressive most of the time. It's tiring and when I'm not aggressive, I'm depressed. Along with my Prednisone, I have been on Metho-trexate and now Humira. All of these different combinations of medicines and I'm in worse shape than I was before being diagnosed.
This question has also been asked and answered here: What are the long term effects of using prednisone?
26 Feb 2012
Adding prednisone to your meds, helps lower intestines inflammation related to Crohn's disease, even with all the symtoms you have to endure, there are a few more options with other health specialists to handle the crisis. But I don't see the dates when you started with immuno suppressors (like imuran )To ask specialist to prescribe sedimentation rate exams to monitor your cond. Later on you've mentioned an expencive one like humira, that it is an excelent med But it sims to me that you haven't consider options, to handle the painful side effectes of the meds, but for your Severe cond you won't be better off without prednisone the miracle drug with endles side effects
27 Feb 2012
I am so sorry to hear about your Crohn's, I also went through the same thing as you have. I was diagnosed with Crohn's in January 2010 when I became very ill and ended up in the hospital. My doctor put me on pain medication, Pred 40 mg for 6 months, then Humaria. Pred is a horrible medication and when you are on it over a long period of time, it can also affect the adrenal gland, so please make sure your doctor is also monitoring that. Did your doctor give you a time frame of how long he was going to keep you on the Pred? Once I went on the Humaria, I tappered off the Pred. I did not have all the problems you had when I was on Pred, I just have terrible "moon face" and gained weight, although it made me feel "weird" and I hated every minute of it. I had mood swings too, and it made me snappy and I tried my best not to be that way. Have you talked to your doctor about putting you on a low dose of Xanex? That may help your anxiety.
I am sorry about losing your relation with your girlfriend, having a support system is so important when you are going through this, trust me, I know. This is a good place to get support because you are talking to people that are going through the exact same thing and can say, "We know how you feel". Although, I know everyone's Crohn's affects people in different ways, we are going through the same feelings. I get depressed myself and it does help to have people you can confide in.
I took myself off the Humaria because I couldn't take the side affects anymore and have been off my Crohn's medication since November, but I know I'm walking a fine line. My GI doctor started me on Imuran 100 mg but I still haven't taken it, because once I do, I have to have blood work done once a week and I just don't want to be sick again.
I wish you the best of luck and hope you find this community and people helpful to you.
23 Feb 2012
Hello Mikeyz, lots of questions here.
Long term pred is what you are on. I have been on seven years. Other people on this site even longer. It is both a miracle drug and full of side effects. It is always a balance of both.
After all this time I am having big mood swings. I totally get losing the job. Even telling people your battle doesn't get a redo.
Time for you to work with your docs. Essential to get help for each issue. For the first three years I saw my doc monthly. We discussed every issue as it came up. Please do the same if you are not right now.
See a therapist or your doc for the mood swings they will help you and get you meds for the depression and anxiety that causes anger. It is not your fault directly, but it is an offshoot of the prednisone. It is a medical problem.
Finally, you are adjusting to a life changing illness and that takes time and understanding of those in your life. Some people are there solid. Some you won't see again. Happens to us all.
There are good people on this site who have your disease. Hope that you can find help with your docs. Please don't delay letting them know. You will be so happy to get some relief.
Take care. Let us know how you are doing.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
The capsule is designed to be released into the small intestine, what about the tablets, wouldn't they dissolve much sooner and therefore not ...
1 answer • 15 Apr 2010
I suffer from chron's disease (made 2 surgeries) since 1995 and since then take pantasa 500 mg (6 tablets / day) what are the side effeects
1 answer • 22 Sep 2010
I have had crohns for 13 years and just recently have been experiencing another bad flare-up. My doctor initially put me on Entocort, but now that my ...
1 answer • 24 Apr 2012
I have had crohns disease for many years and now newly diagnosed with MM and on treatment with Velcade, experienced a severe crohns flare up and dr ...
1 answer • 18 Nov 2013
I am a 64-year-old male. I have recently been diagnosed with Crohns after an MRI scan. Although, I don't seem to have the symptoms that seem to ...
3 answers • 14 Feb 2016